Arterial occlusive disease developed after radiation therapy in three patients: a woman aged 56 had a sensation of heaviness in her right arm and bluish-black discolorations of fingers 3 years after radiation therapy for breast carcinoma, and two men aged 46 and 45 years had intermittent claudication 23 and 14 years, respectively, after radiation therapy for testicle malignancy. After creation of a bypass, the symptoms subsided. Radiation-induced arterial disease is a rare complication after radiotherapy and usually presents after a latent period of several years. Arterial lesions induced by radiotherapy may be distinguished from atherosclerotic lesions by their atypical localization, limited to the irradiated sites, and occurrence at an earlier age. Symptoms may be masked by pain, limitation of motion, nerve root damage and lymphoedema and may therefore not always be recognized. Indications for treatment are identical to those for atherosclerotic occlusive disease, but due to increased risk of restenosis, rethrombosis and graft infection, percutaneous transluminal angioplasty (with or without stent), endarterectomy or venous bypass surgery should be preferred to prosthetic bypass material.
|Translated title of the contribution||Radiation-induced arterial disease|
|Number of pages||4|
|Journal||Nederlands Tijdschrift voor Geneeskunde|
|Publication status||Published - 19 Feb 2000|